Hail, Norton
- When
- May 14, 2:29 PM CST
- Where
- Norton County, 3.5 mi S of Norton
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.780, -99.890
Report received via social media of an estimated quarter sized hail at location.
On May 14th, a cold front stalled in Northwestern Kansas during the afternoon hours. Due to this stalled cold front, thunderstorms developed within the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On May 14th, a cold front stalled in Northwestern Kansas during the afternoon hours. Due to this stalled cold front, thunderstorms developed within the region. One of these thunderstorms became severe and yielded hail up to a quarter in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 1:27 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 127 PM MDT Sat May 14 2022 .SHORT TERM...(This evening through Sunday) Issued at 104 PM MDT Sat May 14 2022 19z Water vapor imagery and RAP analysis indicate broad westerly flow aloft amidst a rather zonal pattern across the Western half of the country. Embedded short wave trough apparent on dynamic tropopause moving into Washington state. At the surface a frontal zone was stalled along a Benkelman to Tribune line, extending east across southern Nebraska. Main concern for the near term will be thunderstorm potential today, followed by period of stronger winds Sunday morning. Aforementioned frontal zone will likely represent the western and northern periphery of storm potential through the afternoon and early evening as much drier/more stable air is in place on other side of front. To the east of front, weakly capped and fairly unstable airmass in place with 500-2000 j/kg of CAPE across area. Deep layer shear around 40 kts should be sufficient for storm organization, especially given the large curved hodographs expected. While environment looks good for a few large hail producing storms, the lack of strong forcing may inhibit coverage across our area. Right now threat is conditional on storms initiating and moving into more unstable area, if storms can get going there likely will be a few severe ones. Otherwise storms should move east out of the area in the early evening. There could be a second round of elevated storms after midnight east of a Trenton to Hill City line, along persistent area of strong WAA ahead of next system. Lots of questions around whether or not parcels will be saturated/instability realized that keep confidence pretty low, but worth keeping an eye on. Short wave trough to the north will force cold front across area after 09z. Pressure rises as well as point soundings indicate potential for winds jumping up to around 30 mph with higher gusts for a few hours Sunday morning. The stronger winds will relax through the day, but expect winds in the 15 to 20 mph range to linger along KS/CO state line. && .LONG TERM...(Monday through Saturday) Issued at 1257 PM MDT Sat May 14 2022 For the long term period, warm temperatures are forecasted for the majority of the period with Highs in the 80's and 90's. However, a few systems are forecasted to move through keeping the area from reaching even higher temperatures and bringing some precipitation chances to the area. The end of the week and into the weekend could see much cooler temperatures. For the beginning of the week, the 500mb pattern is mainly a ridge that spreads across most of the CONUS. However, within the ridge, shortwaves are forecasted to move through the flow and bring an unsettled weather pattern to the Tri-State area. Monday, temperatures are forecasted to warm into the 90's while an area of surface low pressure develops along the Front Range. This will pull moisture up from the south into the area and help increase chances for storms during the evening hours. The better chances are currently forecasted to be east of Highway 83 as the surface low moves into the CWA during the late afternoon hours. Severe storms could be possible depending on how much moisture is advected and how far east the surface low moves during the afternoon. Tuesday and Wednesday are forecasted to be slightly cooler as the surface low moves slowly off to the south while a bit of higher pressure builds in from the north. Conditions are forecasted to be relatively dry though an isolated storm or couple of storms could be possible, mainly on Tuesday when the surface low is forecasted to still be near the area. Deterministic guidance also continues to show small disturbances in the flow aloft that could contribute to the isolated development. Going into the later part of the week, a positively tilted trough is forecasted to develop in the Western CONUS and makes its way towards the High Plains. For Thursday, this likely means a return to warmer temperatures ahead of the upper trough and as low surface pressure builds back into the area. However, ensembles show a wide range of solutions as to how the surface low and associated front develop and move across the Plains. There is also a fair amount of uncertainty in regard to the timing of the 500mb trough as suggested by high anomalies in the 500mb anomaly chart. At some point, the surface low pressure and front is forecasted to swing through the area which should usher in cooler temperatures behind it. The question is if this would be on Friday or Saturday (or maybe even Sunday) and would probably depend on how much the trough tilts. Another thing with this potential low pressure Thursday/Friday is that conditions could be windy as some guidance and ensembles show a deep low with a high pressure gradient. Will need to see how windy conditions will be as the system gets closer. So going into the end of the week, cooler conditions are likely though ensembles show a low chance that the majority of the cooler air stays north of the area. How cool isn't clear at this time so currently have temperatures just a little below average. It is also worth mentioning that there is a low chance that high temperatures could be much cooler with highs closer to the 40's. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1056 AM MDT Sat May 14 2022 VFR Conditions expected next 24 hours at both TAF locations. Isolated afternoon thunderstorms expected, but both KGLD and KMCK look to be just outside the likely storm initation areas. Cold front will sweep through the area after 12z bringing a period of strong northerly winds towards end of period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...KAK AVIATION...JRM
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Sat May 14 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1035 AM MDT Sat May 14 2022 /1135 AM CDT Sat May 14 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few thunderstorms are possible after 1 PM MDT (2 PM CDT) mainly east of a Tribune to McCook Nebraska line. While not expected to become widespread, a severe storm with wind gusts in excess of 60 mph and hail to the size of a half dollar is possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... There is a possibility of thunderstorms across the area each evening from Monday through Wednesday next week. Wednesday will bring the best chance of storms along with a possibility that some of the storms may become severe. Elevated to critical fire weather conditions are possible Thursday and Friday afternoons over far eastern Colorado and portions of far Western Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon. JRM
Special Weather Statement National Weather Service Goodland KS 306 PM CDT Sat May 14 2022 KSZ029-142030- Gove KS- 306 PM CDT Sat May 14 2022 ...A strong thunderstorm will impact portions of east central Gove County through 330 PM CDT... At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Collyer, moving northeast at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of east central Gove County. This includes Interstate 70 in Kansas between mile markers 109 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3894 10034 3913 10015 3881 10015 TIME...MOT...LOC 2006Z 213DEG 19KT 3893 10020 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH DDT
Special Weather Statement National Weather Service Goodland KS 310 PM CDT Sat May 14 2022 KSZ004-142045- Norton KS- 310 PM CDT Sat May 14 2022 ...A strong thunderstorm will impact portions of northwestern Norton County through 345 PM CDT... At 310 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Norcatur, or 8 miles west of Norton, moving north at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northwestern Norton County, including the following locations... Reager. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3975 9986 3976 10009 4000 10016 4000 9989 TIME...MOT...LOC 2010Z 173DEG 20KT 3982 10004 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH DDT
The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
1 hail. Local standard time, as filed.
Report received via social media of an estimated quarter sized hail at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025782.